This was a spouse/caregiver’s call to me for help. ”He is trying to use his bag as a phone.”
I didn’t know whether to laugh or cry. The caregiver was unhinged, scared and confused. What had happened to make these sudden changes? What happened was, my client had a minor procedure for back pain that caused a cascade of events physically and mentally. There was no catheter prior to the procedure and mental status was stable.
Within 24 hours of the procedure, my client was a different person and his spouse was doing a lot of crying. There were two trips to the emergency room. On the second trip, the ER staff was in the process of discharging him to home when I arrived. I informed them, they needed to work him up and he couldn’t go home for many reasons. They needed to do their due diligence and get placement in a skilled nursing facility until everything was once again stable.
I earned my advocate pay because I averted a disaster. The spouse just didn’t know what to say to the ER and they didn’t seem to get it that there were profound changes here. No one acknowledged a possible medication side effect from the procedure. No one was looking at the wife crying and not understanding what the implications were. After I stopped the discharge, she said to me, “I just thought they had his best interests in mind.”
I experienced once again, the overwhelming work of a caregiver. The work and stress is 7/24. There are good and bad days. It doesn’t get easier as a disease progresses. Financial restraints can cause limited support for private pay help. Medicare doesn’t pay for many hours of in home aide support. The burden of care falls on the caregiver. This caregiver was fraying around the edges.
This was a medication side effect. There is something called post surgical delirium. This occurs when people have an adverse effect from the anesthesia. It can cause a delirium. There can be hallucinations, confusion, memory loss and misuse of words, to state a few. Unfortunately, it is frequently misdiagnosed and mistreated especially in the older population.
I have never heard a medical professional discuss the post surgical delirium as a possible side effect. That is why, it is very important to read the information provided on side effects, and ask questions Every person responds differently to medications and it is important to have the information before hand in order to recognize any changes.
I always advise clients, friend and families to take someone to appointments. Have a list of questions. The accompanying person can make sure all the questions are answered. Everyone needs this support.